Millions of people take metformin, a versatile drug. Since it reduces insulin resistance, doctors often prescribe to people with type 2 diabetes to help with blood sugar control. However, oncologists may also utilize this medication in treating prostate cancer. If you take metformin, you should know as much as possible about its benefits and risks. One reader asked if it can affect vitamin D status.
Does Metformin Affect Vitamin D Status?
Q. Is it true that metformin depletes vitamin D levels? Should patients taking metformin for type 2 diabetes take a vitamin D supplement?
A. A randomized controlled trial that lasted more than a year answered this question (Diabetes, Obesity & Metabolism, Aug. 2018). After 16 months, participants taking metformin did not have significantly different blood levels of vitamin D (25 hydroxyvitamin D) compared to those on placebo.
The authors conclude:
“Our results show that metformin doesn’t lead to vitamin D deficiency.”
Metformin Doesn’t Affect Vitamin D Status, But Vitamin B12 Is Different:
Although metformin does not seem to affect vitamin D status, people taking metformin may not have adequate vitamin B12 (World Journal of Diabetes, July 15, 2021).
As the authors point out, vitamin B12 deficiency can cause serious clinical consequences:
“Nevertheless, no definite guidelines are currently available for vitamin B12 deficiency screening in patients on metformin therapy, and vitamin B12 deficiency remains frequently unrecognized in such individuals.”
As a result, patients taking metformin should request periodic testing. If they become deficient, they should take vitamin B12 (cobalamin) supplements under medical supervision.
Vitamin B12 and Failing Eyesight:
Q. Thanks for saving my bacon. You wrote about the diabetes drug metformin and vitamin B12 deficiency. The question was reversibility.
I knew more than three years ago that my eyesight was deteriorating. Four different eye doctors could not tell me why I could read eye charts but needed bright light to read a book. This was a serious problem, as reading was my favorite pastime.
When I read about metformin, I stopped taking it and started taking high-dose vitamin B12. My sight is improving significantly.
Metformin and Vitamin B12:
A. We trust you discussed metformin with your doctor so that you could switch to a different diabetes medication and keep your blood glucose under control. Your story is fascinating.
As we have already stated, metformin can deplete the body of vitamin B12 (Journal of Clinical Endocrinology and Metabolism, April 2016). Such a deficiency could lead to optic neuropathy (American Journal of Pathology, Jan. 2018). Other symptoms of vitamin B12 deficiency include numbness or tingling in hands or feet, burning tongue, fatigue, dizziness, depression, weakness and changes in personality. However, metformin does not affect vitamin D status, so that is one thing you don’t need to worry about.